Alert archive / Ohio / Flash Flood Warnings in 1998

Flash Flood Warning 35, NWS Northern Indiana

August 10, 1998Allen County, Putnam County, Ohio

NWS Northern Indiana issued this flash flood warning at Aug 10, 1998, 8:12 PM EDT for Allen County, Putnam County, Ohio. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 1998, 8:12 PM EDT (00:12 UTC)
Expired
Aug 10, 1998, 10:15 PM EDT
In force
2 hr
Issued by
NWS Northern Indiana
Area
Whole counties

Counties Allen County, OH, Putnam County, OH

The radar

The Northern Indiana radar (KIWX), 142 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 1998-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1065 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 1998-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1065 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFWA 110019
FFWFWA
OHC003-137-110215-

BULLETIN- EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
712 PM EST MON AUG 10 1998...CORRECTED HEADER DATE

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* FLASH FLOOD WARNING FOR PEOPLE IN THE FOLLOWING LOCATIONS...
  EASTERN ALLEN COUNTY IN NORTHWESTERN OHIO
  EASTERN PUTNAM COUNTY IN NORTHWESTERN OHIO

* UNTIL 1015 PM EDT (915 PM EST)

* AT 805 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF THUNDERSTORMS WITH VERY HEAVY RAIN ALONG AND EAST
  OF STATE ROAD 65... MOVING SLOWLY SOUTHEAST AT 15 MPH.

* RAINFALL AMOUNTS OF 3 TO 5 INCHES HAD FALLEN ACROSS EASTERN PUTNAM
  INTO NORTHEAST ALLEN COUNTY FROM 500 PM TO 800 PM EDT. ADDITIONAL
  HEAVY RAIN OF 1 TO 2 INCHES IS LIKELY THROUGH 900 PM EDT.

IF YOU ARE IN THESE AREAS... BE PREPARED TO MOVE TO HIGHER GROUND.
DO NOT DRIVE ACROSS FLOODED ROADS!

JAH/TEH/SAP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 9:09 PM EDT, 23 hours 3 minutes earlier.

Area forecast discussion, Aug 9, 9:09 PM EDT, 23 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
809 PM EST SUN AUG 9 1998

BENIGN SFC PATTERN THIS PM WITH LITTLE SUPPORT FOR ADDITIONAL
CONVECTION EXCEPT ALONG AND EAST OF WEAK CONVERGENCE BNDRY FROM FNT
TO IND THIS EVENING BEFORE ENDING WITH LOSS OF DIURNAL HEATING.
STILL SOME CHANCE OF ISOLATED ACTIVITY ACRS SE FA AS UPR TROUGH
PASSES THROUGH S IN OVERNIGHT.

QUESTION THEN BECOMES HOW FOGGY WILL IT GET OVERNIGHT. THINGS GOT OUT
OF HAND THIS AM ACRS SOUTHERN MI INTO NW OH. CURRENT DWPTS RUNNING IN
THE LOW 70S AND WITH SKIES CLEARING AND CALM WINDS...XPC DENSE FOG TO
REALLY GET GOING AFTER MIDNIGHT. RELUCTANT TO ISSUE FOG ADVISORY YET
AS SOME QUESTION ON HOW WIDESPREAD IT WILL BECOME AND NORTHERN
EXTENT OF MID LVL CLDS ASSOCD/W UPR LOW. WILL WAIT TIL CLR TREND
DEVELOPS LATER THIS EVENING.

ZONE UPDATES FORTHCOMING BASED ON ABOVE THINKING.

.IWX...NONE.

TEH

Nearby

Flash Flood Warnings in Ohio, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.